Kansas, 2006

Hail and Damaging Winds in Kansas, August 2, 2006

August 2, 2006 · NWS DDC · 10 events in 3 counties and zones

8 thunderstorm wind, 1 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 2, 1:48 AM CST, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 1:48 AM CST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 AM CDT WED AUG 2 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TODAY ARE TIMING OF COLD FRONT AND CHANCES FOR
SEVERE THUNDERSTORMS.

UPPER SHORTWAVE TROUGH WILL PUSH A COLD FRONT THROUGH THE CWA TODAY
WITH A GOOD CHANCE OF THUNDERSTORMS. THE FRONT SHOULD BE GOING
THROUGH DODGE ABOUT OR JUST BEFORE NOON, THEN TO MEDICINE LODGE BY
23Z OR SO. CURRENT THINKING IS SOME SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH 30KT MID LEVEL WIND FORECAST AND GOOD MOISTURE JUST IN
BACK OF COLD FRONT. THE SEVERE THREAT GENERALLY FROM HAYS TO NEAR
DODGE TO ASHLAND AND EAST WITH AROUND 1500 J/KG FORECAST. TEMPS
WILL BE MUCH COOLER TODAY AND IN THE MID 80S EXCEPT IN THE MEDICINE
LODGE AREA WHERE FRONT WILL GO THROUGH LATER THIS AFTERNOON. THE
THUNDERSTORMS SHOULD END QUICKLY BY MIDNIGHT OR SHORTLY THEREAFTER IN
THE EAST CWA WITH GOOD FRONTAL PUSH AND SUBSIDENCE BEHIND FRONT.
TEMPS AND THE REST OF FORECAST LOOK REASONABLE WITH HIGH PRESSURE
BUILDING IN.

DAYS 3-7...

SURFACE RIDGE SHOULD KEEP MOST OF THE AREA DRY FRIDAY EXCEPT PERHAPS
THE FAR SOUTHWEST ZONES WITH THE RETURN MOIST FLOW RESUMING OVER THE
SOUTHERN HIGH PLAINS.  WESTERLY FLOW OVER THE NORTHERN ROCKIES WILL
SUPPORT NEW LEE TROUGH WHICH WILL BRING WINDS AROUND TO THE
SOUTH-SOUTHEAST AGAIN TOWARDS THE WEEKEND. SUBTROPICAL MOISTURE WILL
BEGIN TO SIPHON NORTHWARD ONCE AGAIN AROUND THE WESTERN PERIPHERY OF
THE MID-UPPER HIGH.  WITH DECENT MID LEVEL MOISTURE RETURNING...AS
PER GFS...DAILY CHANCES FOR ISOLD TO WIDELY SCT STORMS OVER THE HIGH
PLAINS SHOULD RESUME...MAINLY ALONG LEE TROUGH CONVERGENCE.  FOR THE
TIME FRAME SATURDAY THROUGH MONDAY WILL DO A BROAD BRUSH 10 POPS
FOR AFTERNOON/EVENING.  SHOULD ANY ONE OF THESE DAYS LOOK MORE
FAVORABLE FOR SUSTAINED ORGANIZED CONVECTION...POPS FOR ANY ONE OF
THESE DAYS MAY HAVE TO BE INCREASED.  NO CHANGES MADE TO TEMPERATURE
FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  64  88  65 /  60  40  10  10
GCK  85  64  86  64 /  50  20  10  10
EHA  86  65  85  63 /  40  20  10  10
LBL  88  65  88  65 /  50  20  10  10
HYS  85  64  86  65 /  70  30  10  10
P28  97  71  89  68 /  60  70  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/25
Hazardous weather outlook, Aug 2, 2:36 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT WED AUG 2 2006

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
336 AM CDT (236 AM MDT) WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY
EAST OF LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. LARGE HAIL
AND WINDS TO 60 MPH WILL BE POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP FIRST IN NORTHWEST KANSAS
THIS MORNING THEN SPREAD SOUTHEASTWARD AND BECOME MORE NUMEROUS AS A
COLD FRONT MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. THE
THUNDERSTORMS WILL END IN THE MEDICINE LODGE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY
EVENING FROM HAYS AND LACROSSE TO GREENSBURG AND ASHLAND AND
TO THE EAST.

06

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Rush

When
August 2, 1:35 PM CST
Where
Rush County, 2 mi NE of Liebenthal
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.667, -99.283

Hail, Rush

When
August 2, 1:40 PM CST
Where
Rush County, 5 mi N of La Crosse
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
38.600, -99.300

Thunderstorm Wind, Rush

When
August 2, 1:45 PM CST
Where
Rush County, 5 mi S of La Crosse
Measured
69 kt (79 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
38.467, -99.300

Twenty 26 power poles were blown down along highway 183 closing the highway between Rush Center and La Crosse.

Thunderstorm Wind, Ellis

When
August 2, 1:50 PM CST
Where
Ellis County, 9 mi E of Schoenchen
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -99.150

There was also a funnel cloud reported in the area.

Funnel Cloud, Ellis

When
August 2, 1:50 PM CST
Where
Ellis County, 9 mi E of Schoenchen
Reported by
EMERGENCY MANAGER
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ellis

When
August 2, 2:00 PM CST
Where
Ellis County, Munjor
Measured
69 kt (79 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -99.250

A large tree was blown down.

Thunderstorm Wind, Ellis

When
August 2, 2:00 PM CST
Where
Ellis County, 9 mi E of Schoenchen
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -99.150

Large tree limbs were blown down.

Thunderstorm Wind, Ellis

When
August 2, 2:15 PM CST
Where
Ellis County, 3 mi E of Hays Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.850, -99.217

Thunderstorm Wind, Pratt

When
August 2, 3:45 PM CST
Where
Pratt County, 5 mi W of Pratt
Measured
69 kt (79 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.817

Ten power poles were blown down.

Thunderstorm Wind, Pratt

When
August 2, 3:55 PM CST
Where
Pratt County, Pratt Muni Arpt
Measured
92 kt (106 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.700, -98.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528526, 5528527, 5528528, 5528529, 5528530, 5528531, 5528532, 5528533, 5528534, 5528535.